MAUDE Adverse Event Report: CONMED ULTRABLATOR 90 DEGREE, 110MM LENGTH, 3.2MM DIAMETER

CONMED ULTRABLATOR 90 DEGREE, 110MM LENGTH, 3.2MM DIAMETER
Model Number ESA-5396
Medical Device Problem Code Charred (1086)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/30/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported device was returned to conmed for evaluation.Visual inspection of the device verified the small hole reported on the shaft.The electrode tip was also observed to be burned near the tip of the shaft.A review of the manufacturing documents has verified the devices were produced per current and approved procedures and material specifications.Non-conformances regarding the product's identity, quality, safety, effectiveness or performance were not identified during manufacture that would contribute to this issue.A two-year historical complaint review revealed 7 similar events, involving (b)(4) units, have been reported for this product.In that same timeframe, (b)(4) devices have been manufactured and shipped worldwide.A risk analysis was performed deemed acceptable.To prevent this potential problem from recurring and to reduce the risk of patient injury, the instruction for use provide the following information.Electrodes must only be used in a conductive fluid medium to avoid insulation damage.When not in use, place the device in a safe and highly visible area not in contact with the patient.Inadvertent activation while in contact with the patient may result in burns.If any visual defects are noticed in the insulation, or the ceramic/insulation is damaged in any way, stop using the device immediately and replace the device.Use ablators only within prescribed generator settings.High power generator settings, and prolonged use, may result in damage to the insulation, melting of the electrode tip or increased risk of patient burns.Maximum setting: 200 watts "cut" and minimum setting: 50 watts "cut".Maximum setting: 50 watts "coag" and minimum setting: 30 watts "coag".Improper application or use of the dispersive pad may result in a patient burn or poor performance of the ablator.If higher than normal power settings are required, check for obvious defects and proper adhesion.Do not reuse or relocate the dispersive pad after initial application.If dispersive pad relocation becomes necessary during the procedure, always use a new pad.Electrode gel is unnecessary and should not be applied.Risk of patient injury may be minimized by selecting a dispersive pad site that is remote from the heat sources.Examine all accessories and connections to the generator before use.Ensure all accessories are properly and securely connected and function as intended.Improper connection may result in arcing, sparking, or malfunction of the device, any of which can result in an unintended surgical effect, injury, or equipment damage.Use care when inserting into and withdrawing the electrode from a cannula to avoid the possibility of damage to the devices and/or injury to the patient.Do not insert, withdraw or touch the active tip of the electrode when power is being applied.This may result in an unintended surgical effect, injury, or device damage.This incident type will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
A distributor in (b)(4) reported on behalf of a user facility a "box damaged" for this esa-5396 ablator on (b)(6) 2017.Upon the conclusion of this device evaluation, reportability was revisited on (b)(6) 2017.The evaluation of the device found the tip of this ablator to be charred.It was reported that a small hole was found on the products' shaft cover near the tip during use.The femoral cartilage was observed to be burned and the surgeon speculated this was due to leakage from the hole.The procedure was completed with the use of an alternative device.No patient injury or surgical delay was reported.This report is raised on the basis of a device malfunction identified during evaluation.

Brand Name
ULTRABLATOR 90 DEGREE, 110MM LENGTH, 3.2MM DIAMETER
Common Device Name
ULTRABLATOR
Manufacturer (Section D)
CONMED
11311 concept blvd
largo FL 33773
MDR Report Key7168843
Report Number1017294-2017-00148
Device Sequence Number1476239
Product Code GEI
UDI-Device Identifier10845854020623
UDI-Public(01)10845854020623(17)220409(30)1(10)827042
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K030720
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/09/2022
Device Model NumberESA-5396
Device Catalogue NumberESA-5396
Device Lot Number827042
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/15/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/19/2017
Initial Report FDA Received Date01/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1